Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Bismarck, ND

July 22, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2011, 7:15 PM MDT for 4 counties in North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 7:15 PM MDT (01:15 UTC)
Expired
Jul 22, 2011, 8:15 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:30 PM MDTTSTM WND GST 603 W Amidon, NDSOME TREE BRANCHES BROKEN OFF. STORM ONGOING AT 834 PM CDT.
Jul 22, 8:05 PM MDTTSTM WND GST 6017 Sw Rhame, NDLATE REPORT.
Jul 22, 8:12 PM MDTHAIL 0.75Rhame, NDND ATMOSPHERIC RESOURCE BOARD OBSERVER REPORTED PENNY SIZED HAIL...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS53 KBIS 230115
SVRBIS
NDC001-011-041-087-230215-
/O.NEW.KBIS.SV.W.0160.110723T0115Z-110723T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  WESTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 815 PM MDT

* AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES EAST OF THREE V
  CROSSING TO 7 MILES SOUTHWEST OF MUD BUTTES...AND MOVING EAST AT 55
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOWMAN...MUD BUTTES...RHAME...GRIFFIN...AMIDON...BUFFALO SPRINGS...
  BOWMAN HALEY DAM...SCRANTON...NEW ENGLAND...GASCOYNE...HAVELOCK...
  REEDER AND BUCYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTH DAKOTA.

LAT...LON 4653 10405 4654 10380 4661 10380 4662 10376
      4663 10270 4596 10266 4593 10307 4595 10405
TIME...MOT...LOC 0115Z 272DEG 46KT 4659 10353 4597 10387
WIND...HAIL 80MPH 1.00IN

$$

SIMOSKO/SCHECK
1 follow-up statement
838 
WWUS53 KBIS 230137
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT FRI JUL 22 2011

NDC001-011-041-087-230215-
/O.CON.KBIS.SV.W.0160.000000T0000Z-110723T0215Z/
ADAMS ND-BOWMAN ND-HETTINGER ND-SLOPE ND-
737 PM MDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SLOPE...
WESTERN HETTINGER...BOWMAN AND WESTERN ADAMS COUNTIES UNTIL 815 PM
MDT...

AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF AMIDON TO 12
MILES NORTHWEST OF LUDLOW...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUFFALO SPRINGS...BOWMAN HALEY DAM...SCRANTON...NEW ENGLAND...
  GASCOYNE...HAVELOCK...REEDER AND BUCYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4653 10405 4654 10380 4661 10380 4662 10376
      4663 10270 4596 10266 4593 10307 4595 10405
TIME...MOT...LOC 0137Z 272DEG 46KT 4658 10312 4596 10347
WIND...HAIL 80MPH 1.00IN

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:18 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 22, 6:18 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT FRI JUL 22 2011

.UPDATE...
TORNADO WATCHES 673 AND 674 ARE IN EFFECT FOR LARGE PARTS OF THE
COUNTY WARNING AREA UNTIL 2 AM CDT SATURDAY. SEE PRODUCT BISWCNBIS
REDEFINING STATEMENT FOR DETAILS.

&&

.DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS HAVE DEVELOPED OVER WESTERN NORTH
DAKOTA. A LINE OF SEVERE STORMS IN EASTERN MONTANA WAS ADVANCING
TOWARD THE NORTH DAKOTA BORDER WITH WINDS 65 TO 75 MPH REPORTED
THROUGH EASTERN MONTANA.

THUNDERSTORM CHANCES ARE VERY HIGH THIS EVENING WEST...INCREASING
CENTRAL AFTER 9 PM CDT.

&&
.AVIATION...
TAFS REFLECT TIMING OF EXPECTED STORMS. AVIATION INTERESTS NEED
TO BE AWARE THAT THERE WILL BE SEVERE STORMS THIS EVENING AND
POSSIBLY OVERNIGHT...SPREADING WEST TO EAST. STORMS WILL BE
CAPABLE OF PRODUCING HIGH WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND TORNADOES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050-
051.

FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR NDZ001-
009-017-018-031>034-040>046.

&&

JP MARTIN
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT FRI JUL 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND
FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE
HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN
EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE
STORMS...IN ADDITION TO HEAVY RAINFALL.

THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND
CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY
THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH
FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL
OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE
THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH
FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY
EVENING AND NIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY
ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON.

AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND
CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE
ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON
INTO SATURDAY MORNING.

AYD

In the hours before

Local storm report, Jul 22, 5:16 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ALMONT                  46.73N 101.50W
07/22/2011  M0.25 INCH       MORTON             ND   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZED HAIL

&&

LHUBER
Local storm report, Jul 22, 5:46 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          35 SSW MANDAN           46.36N 101.17W
07/22/2011                   GRANT              ND   PUBLIC

            PUBLIC SPOTTED DEBRIS FROM GREAT DISTANCE FROM STORM.

&&

LHUBER
Local storm report, Jul 22, 5:48 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             ALMONT                  46.73N 101.50W
07/22/2011  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

            HAIL ONGOING AT 645 PM. GROUND WHITE WITH HAIL AND HAIL
            SIZE IS INCREASING. VERY HEAVY RAIN. WIND SPEED 20 MPH.

&&

JP MARTIN
Local storm report, Jul 22, 6:08 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          35 WSW MANDAN           46.63N 101.57W
07/22/2011                   MORTON             ND   PUBLIC

            PUBLIC SPOTTED DEBRIS FROM GREAT DISTANCE FROM STORM.

&&

LHUBER
Local storm report, Jul 22, 6:53 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     BEACH                   46.92N 104.00W
07/22/2011  M66 MPH          GOLDEN VALLEY      ND   CO-OP OBSERVER

            PEAK GUST OF 66 MPH WITH SUSTAINED WINDS AT 30 TO 35 MPH.

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:15 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope60 min
Jul 22, 6:40 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie, Williams65 min
Jul 22, 6:48 PM MDTFlash Flood WarningBISDunn, McKenzie6 hr
Jul 22, 7:04 PM MDTFlash Flood WarningBISBillings, Dunn, Golden Valley, McKenzie, Stark6 hr
Jul 22, 7:06 PM MDTTornado WarningBISDunn, McKenzie39 min
Jul 22, 7:10 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, Stark65 min
Jul 22, 7:18 PM MDTTornado WarningBISBillings, Stark27 min
Jul 22, 7:32 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, McLean, Mercer, Mountrail58 min
Jul 22, 7:41 PM MDTTornado WarningBISBillings, Stark34 min
Jul 22, 7:49 PM MDTFlash Flood WarningBISDunn, McLean, Mercer, Mountrail6 hr
Jul 22, 7:55 PM MDTTornado WarningBISDunn35 min
Jul 22, 8:08 PM MDTTornado WarningBISHettinger, Slope, Stark37 min
Jul 22, 8:13 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark62 min
Jul 22, 8:15 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger60 min
Jul 22, 8:22 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail, Oliver, Ward53 min
Jul 22, 8:33 PM MDTTornado WarningBISHettinger, Slope27 min
Jul 22, 8:51 PM MDTTornado WarningBISMcLean, Mercer24 min
Jul 22, 8:56 PM MDTTornado WarningBISAdams, Grant, Hettinger34 min
Jul 22, 9:00 PM MDTTornado WarningBISMorton, Oliver30 min
Jul 22, 9:12 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver63 min
Jul 22, 9:14 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan61 min
Jul 22, 9:16 PM MDTSevere Thunderstorm WarningBISAdams, Burleigh, Emmons, Grant, Hettinger, Morton and 1 more59 min
Jul 22, 9:25 PM MDTTornado WarningBISAdams, Grant, Hettinger, Sioux35 min
Jul 22, 9:27 PM MDTTornado WarningBISBurleigh, Morton, Oliver33 min
Jul 22, 9:51 PM MDTTornado WarningBISBurleigh, Emmons, Morton, Sioux24 min
Jul 22, 10:02 PM MDTTornado WarningBISAdams, Sioux13 min
Jul 22, 10:07 PM MDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Morton, Sheridan, Stutsman and 1 more68 min
Jul 22, 10:08 PM MDTSevere Thunderstorm WarningBISMcLean, Oliver, Sheridan, Wells67 min
Jul 22, 10:11 PM MDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Logan, Morton, Sioux64 min
Jul 22, 10:55 PM MDTHigh Wind WarningBISBurke, Divide, Dunn, McKenzie, Mountrail, Renville and 1 more3 hr
Jul 22, 10:59 PM MDTAreal Flood AdvisoryBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more6 hr
Jul 22, 11:08 PM MDTSevere Thunderstorm WarningBISDickey, Emmons, LaMoure, Logan, McIntosh, Sioux52 min
Jul 22, 11:14 PM MDTFlash Flood WarningBISFoster, Kidder, Stutsman, Wells6 hr
Jul 22, 11:16 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman59 min
Jul 22, 11:21 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger54 min
Jul 22, 11:57 PM MDTSevere Thunderstorm WarningBISDickey, Kidder, LaMoure, Logan, McIntosh63 min
Jul 23, 12:09 AM MDTSevere Thunderstorm WarningBISStutsman66 min
Jul 23, 12:15 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 23, 12:28 AM MDTAreal Flood AdvisoryBISAdams, Hettinger4 hr
Jul 23, 12:55 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure50 min
Jul 23, 1:01 AM MDTAreal Flood WarningBISDunn, McKenzie12 hr
Jul 23, 2:04 AM MDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more4 hr
Jul 23, 5:01 AM MDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells8 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.